Not PA but definitely something wrong with B12

I've been under investigation for nearly a year with symptoms that matched B12 deficiency (and all of the other things with similar symptoms!). I was originally referred by my GP to an endocrinologist with suspected thyroid dysfunction, but subsequent tests ruled this out. I also had tests for adrenal function, PA, coeliac disease, iron and B12 and D deficiency, plus a CT head scan. My B12 was at 121 and D was also low, but everything else came back normal. The endo prescribed a strong vit D but said my B12 wasn't low enough to worry about and that I could take a supplement if I wanted to but that it wasn't really necessary.

I didn't know anything about B12 deficiency at the time but when I looked into it and realised the symptoms matched mine, I started taking a supplement in tablet form. Nothing changed after about a month, I was still having worse and worse symptoms, so in desperation I decided to try an oral spray (48,000% RDA) to see if that helped. It was amazing! Within a week I began to feel better and after a couple more weeks my symptoms had pretty much gone. I also discovered from online research that Metformin (which I've been on for 2 years for insulin resistance) can cause you to become deficient in B12.

It seemed pretty clear that this was what had been causing my symptoms, but when I discussed this with my endo at my next appointment, despite him not having found any other explanation for my symptoms, he said it was a coincidence and that since I didn't have PA it couldn't be anything to do with my B12! He said he didn't know anything about Metformin affecting B12 (even though it's listed as a side effect on the packaging!) and that if I was low in B12 then it was undoubtedly because I wasn't eating properly (in fact I eat a very balanced diet including plenty of food with B12) but that this wouldn't cause me any problems unless I had PA. He wanted to discharge me and refer me on to gastroenterology, since I'd had gastro symptoms as well as everything else.

Well at this point I was pretty fed up of endless inconclusive tests and patronising doctors, and since I was feeling so much better, I just left it at that. I figured that if I wasn't absorbing B12 for a reason other than PA or Metformin then the gastro might find it. I waited months for a gastro appointment but I've had various tests and the only thing that has come back abnormal is that I'm mildly lactose intolerant, which I knew already. I asked the gastro if anything could cause me to not absorb B12 properly and she said not specifically.

My questions now are about what to do next. I did an experiment recently where I stopped taking the oral spray and within a few days I started to feel a bit unwell and after a week all of my symptoms had come back as bad as they were before. I could just keep taking the spray, since it's working, but I'm concerned about the long term if something has been missed which is causing me not to absorb or store B12 properly. Has anyone else had problems with B12 despite not having PA? Anyone on Metformin noticed the link?

3 Replies

oldestnewest
  • Have to admit that your story makes me scream inside with frustration. It's amazing how doctors and specialists can be so pig ignorant and do so much damage to their patients. There is a lot of me that would like to line them up against a wall and shoot them.

    Unfortunately it can be nigh-on impossible to get to the bottom of the cause of a B12 deficiency and as you now realise B12 deficiency have a number of causes that are not diet related so it is extremely frustrating that medics continue to persist in holding to the myth that B12 deficiency is either dietary or caused by PA (in the sense of an autoimmune response)

    It is also galling that they continue to regard the test for PA as definitive - despite overwhelming evidence and even acknowledgement that the tests are not definitive - far from it - so even if IFA has come back as negative you could still have PA (though the lack of any sign of problems in the ileum when you were examined by the gastro (eg signs of cells having being killed).

    Finally it It is soooo frustrating that medics continue to stick to strict interpretations of ranges in B12 although there is strong evidence and advice out there that these tests are not precise in that way and cannot be interpreted without looking at the clinical evidence (ie symptoms)

    1% of B12 is absorbed outside the ileum so flooding the gut with other forms of B12 can result in enough getting through - the amounts that were in the spray would fall into this category - although the spray is also trying to use the membranes in the tongue to get B12 absorbed.

    The body is very efficient at recycling B12 - storing it in the liver and then releasing it to be reabsorbed through bile draining into the ileum - but if the mechanism in the ileum isn't working properly then this mechanism isn't going to be functioning either so you will need to continually take high levels of B12.

    I was told I was B12 deficient when in hospital after a fall. It took me another 15 months to work out what that really went and trying to talk to my GP about it was hopeless as I really didn't respond to the treatment I was given. I now suspect - having found out even more - that I have an autoimmune response to high levels of B12 in my blood that shuts down the transportation of B12 to the cell level (TCII antibodies), meaning I was 'functionally' B12 deficient. The only thing I have managed to find on treating this problem if there is an underlying B12 absorption problem is actually repeated high doses of B12 and it certainly works for me - I tend to use nasal sprays. GP was useless (not uncaring or dismissive - just ignorant) so, although I go back for maintenance shots to keep it on my records I basically treat myself.

    B12 isn't toxic. The treatment for cyanide poisoning is hydroxocobalamin administered at 5000x the amount that is given in an injection given intravenously over 15 minutes, with a further dose after 30 minutes if needed.

    There are no known downsides to keeping high levels of B12. There is a higher correlation between B12 supplementation and cancer/larger tumours but no causal link has ever been established and it is most likely that the causal link was the period of deficiency before treatment started.

    You do need to keep an eye on your folate levels as these can become depleted if you are processing a lot of B12 - best if you can get it from food, though have to admit that I do use folic acid. Folic acid can cause problems in some people.

    B6 is another vitamin to be aware of in relation to processing and using B12 and folate - and is one to be more wary of as doses of 100mg a day have been linked to neurological damage.

    (caveats: some people are allergic to cobalt and can have problems because of that ... and people do experience problems with some formats of B12 - mainly methyl form - if that have particular genetic mutations that affect the bodies ability to methylated B12 and folate - however if you had a good response to the oral spray that implies that you don't have any of these issues.)

    Hope this helps reassure you a bit and gives you the confidence to go it alone as I fear that waiting to find medics who are more aware or prepared to listen could kill you ... had better stop there - have ranted enough earlier!

  • Thank you for caring! I agree that it's extremely frustrating, if I hadn't done research myself and tried the oral spray them goodness knows where I'd be. I'm just worried that there could be permanent damage that has gone undetected. I was definitely having neurological symptoms and I feel that some of these haven't completely gone away. In particular I get pins & needles very easily, and I feel that my eyesight has deteriorated. I did have a CT head scan which didn't show any issues, and I had an eye test recently which didn't find anything either, but I don't know if these would identify the problems I might have.

  • Eyesight tends to deteriorate anyway as you get older - if focus is the problem - particularly needing help with reading something close too.

    There is no way of telling whether damage is permanent but there may be things that you can do about the pins and needles. If they are in your feet then an arch support may help - can just open up the area in the ankle where the nerves run through and ease things a bit. If it is the hands then a good wrist posture can help - and may be using wrist braces at night if that is a particular problem - look up 'carpel tunnel' and 'tarsal tunnel'.

    I still have some problems with my left foot and there are things that I can't do - like knitting - because of the wrist posture. My tinnitus has changed slightly but hasn't gone.

    It may be that a different format of B12 helps with some of the symptoms that are still persisting - eg using methyl and or adenosyl in relation to the neurological symptoms. A mixture of methyl and adenosyl has been used to treat diabetic neuropathy ... which reminds me that there is a huge amount of overlap in symptoms between some conditions - eg diabetes, thyroid and B12 and if you have more than one then it isn't always clear what has caused the symptom and there could be more than one condition involved.

    Some of the other causes of asorption problems include

    a) low acidity in the stomach - generally gets worse with age

    b) gastric surgery affecting the ileum

    c) genetic abnormalities affecting the ileum

    d) drug interactions ... but then you already know about that in terms of metformin. HRT is another one - I discovered recently,

You may also like...